Nippon Ronen Igakkai Zasshi. Japanese Journal of Geriatrics
Print ISSN : 0300-9173
Severe Hypertriglyceridemia Induced by Tamoxifen
Mika TairaNobuyuki TakasuIchiro Komiya
Author information
JOURNALS FREE ACCESS

1998 Volume 35 Issue 11 Pages 858-860

Details
Abstract

A 71-year-old woman was admitted to our hospital because of severe hypertriglyceridemia. The patient had a 26-year history of non-insulin-dependent diabetes mellitus and hyperlipidemia (T-chol 300mg/dl, TG 300mg/dl). She was treated with sulfonylurea and clofibrate. Seven years before admission, she had undergone a radical mastectomy for cancer of the left breast. After the operation, she had received tamoxifen and fluorouracil. One month before admission, she had marked hypertriglyceridemia (triglyceride 2, 106mg/dl). After discontinuation of tamoxifen and fluorouracil, her serum triglyceride level decreased to 372mg/dl; when tamoxifen was given again, it increased to 581mg/dl, and her hepatic triglyceride lipase activity decreased from 0.228 to 0.164μmol FFA/ml/min. Apolipoprotein E phenotype was wild type E3/3. The concentration of sex-hormone-binding globulin increased from 110 to 130nmol/l. These changes associated with tamoxifen treatment were similar to those seen after administration of estrogen. Tamoxifen, an anti-estrogen, has been used as adjuvant therapy in cases of estrogen-receptor-positive breast cancer. Tamoxifen has some weak estrogenic activity. The tamoxifen-induced hypertriglyceridemia seen in this case was an effect of its estrogenic action.

Information related to the author
© The Japan Geriatrics Society
Previous article Next article
feedback
Top